Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 184, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2002, 9:02 AM CDT for Ellis County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2002, 9:02 AM CDT (14:02 UTC)
- Expired
- Jun 15, 2002, 9:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ellis County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 151402 SVRDDC KSC051-151430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 901 AM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 930 AM CDT * AT 901 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF VICTORIA...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, WIND UP TO 60 MILES AN HOUR, FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3889 9905 3888 9925 3871 9926 3871 9905 BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:02 AM CDT, 6 hours earlier.
Area forecast discussion, Jun 15, 3:02 AM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 AM CDT SAT JUN 15 2002 DAYS 1-2... FOR TODAY AND TONIGHT...250 MB JET MAX NOTED ON THIS EVENINGS U/A DATA FROM EASTERN COLORADO TO NORTHEASTERN OKLAHOMA. CONVECTION FIRED UNDERNEATH RIGHT REAR QUAD OF AFOREMENTIONED JET MAX AND MOVED SOUTHEAST BEFORE DIMINISHING THIS EVENING. WAA IN THE MID TROP LEVELS STARTING IN EARNEST PER THE PROFILER DATA AND SHORT TERM MODEL SOLUTIONS. THINK THAT MID-LEVEL WAA WILL PERSIST INTO THIS AFTERNOON. MID/UPPER TROP WAVE EVIDENT ON WATER VAPOR LOOP OVER THE FOUR CORNERS REGION EARLY THIS MORNING. THIS FEATURE WILL MOVE EAST TODAY AND ENHANCE CYCLOGENESIS TO OUR SOUTHWEST THIS AFTERNOON. AS A RESULT, LOW-LEVEL MOIST UPSLOPE WILL DEVELOP BY EARLY THIS AFTERNOON. UPSHOT IS THAT WITH MID-LEVEL BAROCLINIC ZONE OVER THE CWA AND AN APPROACHING SHORTWAVE TROF, THE CHANCES FOR CONVECTION APPEAR VERY REASONABLE. THUS, WILL PLAN TO LEAVE WHAT WAS INHERITED FROM PREVIOUS SHIFT FOR POPS TODAY AND TONIGHT. HIGHS TODAY WILL BE SLIGHTLY COOLER THANKS TO AN INCREASE IN CLOUD OVER THE CWA. LOWS TONIGHT WILL BE MAINLY IN THE 50S. FOR SUNDAY...WITH LESS CLOUDS EXPECTED, HIGHS WILL BE SIMILAR TO WHAT THE CWA EXPERIENCED TODAY. WITH NO REAL DISCERNIBLE LOW-LEVEL FOCUSING MECHANISM EVIDENT, DECIDED TO NIL POPS CWA-WIDE. AS FOR SUNDAY NIGHT...MAGNITUDE OF MOIST UPSLOPE SOMEWHAT IN DOUBT. HOWEVER, GIVEN NORTHWEST FLOW REGIME AND STEEP MID-LEVEL LAPSE RATES, THE CHANCE FOR NOCTURNAL CONVECTION STILL EXISTS, THEREFORE, WILL SHOTGUN CHANCE POPS FOR ENTIRE CWA. DAYS 3-7... NO CHANGES. THANKS FOR THE COORD ICT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 79 58 83 59 / 70 60 0 30 GCK 80 57 84 58 / 70 60 0 30 EHA 84 58 86 58 / 40 60 0 30 LBL 83 58 85 60 / 60 60 0 30 HYS 76 57 81 58 / 70 0 0 30 P28 77 60 80 61 / 70 60 0 30 .DDC...NONE. 16
In the hours before
Special weather statement, Jun 15, 3:27 AM CDT, 5 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 327 AM CDT SAT JUN 15 2002 ...STORM SPOTTERS MAY BE NEEDED TODAY AND EARLY TONIGHT... AN UPPER LEVEL DISTURBANCE WILL APPROACH THE WESTERN HIGH PLAINS TODAY THROUGH EARLY TONIGHT. LOW-LEVEL MOISTURE WILL ALSO INCREASE TODAY IN THE PRESENCE OF INCREASING ATMOSPHERIC INSTABILITY. AS A RESULT, THUNDERSTORMS WILL FORM EARLY THIS AFTERNOON AND PERSIST THROUGH SUNSET TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE PRODUCING LARGE HAIL AND HIGH WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND SOUTHWEST OF A HAYS TO MEDICINE LODGE LINE. THE RISK FOR SEVERE WEATHER WILL SUBSIDE BY MIDNIGHT TONIGHT. STORM SPOTTERS NEED TO STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER FORECASTS. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC 16
Local storm report, Jun 15, 4:04 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT SAT JUN 15 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM 1W KENDALL KS 1.00 IN HAIL
06/14/02 HAMILTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Jun 14, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
| Jun 15, 1:52 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 38 min |
| Jun 15, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 46 min |
| Jun 15, 2:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 55 min |
| Jun 15, 2:29 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 61 min |
| Jun 15, 2:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Jun 15, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 60 min |
| Jun 15, 3:03 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 57 min |
| Jun 15, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
| Jun 15, 3:39 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 21 min |
| Jun 15, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 61 min |
| Jun 15, 4:13 PM CDT | Tornado Warning | DDC | Finney, Haskell | 32 min |
| Jun 15, 4:47 PM CDT | Tornado Warning | DDC | Haskell | 28 min |
| Jun 15, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 42 min |
| Jun 15, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 51 min |
| Jun 15, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 49 min |
| Jun 15, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 48 min |
| Jun 15, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 29 min |
| Jun 15, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 47 min |
| Jun 15, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 51 min |
| Jun 15, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 47 min |
| Jun 15, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 38 min |
| Jun 15, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 64 min |
| Jun 15, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.